Association between aspirin and upper gastrointestinal complications: Systematic review of epidemiologic studies

Authors


Dr Luis Alberto Garcı´a Rodrı´guez, CEIFE, Almirante, 28–2, 28004 Madrid – Spain. Tel.: + 34-91-5313404; Fax: + 34-91-5312871; E-mail: lagarcia@ceife.es

Abstract

Aims  Because of the widespread use of aspirin for prevention of cardiovascular diseases, side-effects associated with thromboprophylactic doses are of interest. This study summarizes the relative risk (RR) for serious upper gastrointestinal complications (UGIC) associated with aspirin exposure in general and with specific aspirin doses and formulations in particular.

Methods  After a systematic review, 17 original epidemiologic studies published between 1990 and 2001 were selected according to predefined criteria. Heterogeneity of effects was explored. Pooled estimates were calculated according to different study characteristics and patterns of aspirin use.

Results  The overall relative risk of UGIC associated with aspirin use was 2.2 (95% confidence interval (CI): 2.1, 2.4) for cohort studies and nested case-control studies and 3.1 (95% CI: 2.8, 3.3) for non-nested case-control studies. Original studies found a dose–response relationship between UGIC and aspirin, although the risk was still elevated for doses lower or up to 300 mg day−1. The summary RR was 2.6 (95% CI: 2.3, 2.9) for plain, 5.3 (95% CI: 3.0, 9.2) for buffered, and 2.4 (95% CI: 1.9, 2.9) for enteric-coated aspirin formulations.

Conclusions  Aspirin was associated with UGIC even when used at low doses or in buffered or enteric-coated formulations. The latter findings may be partially explained by channeling of susceptible patients to these formulations.

Ancillary